Acute chest pain syndrome during bleomycin infusions

Dorothy A. White, Lee Schwartzberg, Mark G. Kris, George J. Bosl

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

The authors describe 12 episodes of severe chest pain suggesting acute cardiac or pulmonary events which occurred during infusions of bleomycin. The incidence of the syndrome was low, occurring in 2.8% of those receiving the drug. Typically, the chest pain was sudden in onset and described either as substernal pressure or pleuritic in character. Few associated symptoms were noted. Evaluations for the etiology of the pain were unrevealing except for electrocardiographic changes suggestive of pericarditis in two cases and radiographic evidence of a small pleural effusion in one. The syndrome was self‐limited or relieved with analgesics. There were no long‐term cardiac or pulmonary sequelae. Discontinuation of bleomycin was not necessary although improvement was seen when the infusions were stopped. Further courses of bleomycin did not lead to recurrent episodes in most patients and are not contraindicated. Chest pain during continuous bleomycin infusion should suggest the possibility of a drug effect.

Original languageEnglish (US)
Pages (from-to)1582-1585
Number of pages4
JournalCancer
Volume59
Issue number9
DOIs
StatePublished - Jan 1 1987

Fingerprint

Acute Chest Syndrome
Bleomycin
Acute Pain
Chest Pain
Lung
Pericarditis
Pleural Effusion
Pharmaceutical Preparations
Analgesics
Pressure
Pain
Incidence

All Science Journal Classification (ASJC) codes

  • Oncology
  • Cancer Research

Cite this

Acute chest pain syndrome during bleomycin infusions. / White, Dorothy A.; Schwartzberg, Lee; Kris, Mark G.; Bosl, George J.

In: Cancer, Vol. 59, No. 9, 01.01.1987, p. 1582-1585.

Research output: Contribution to journalArticle

White, Dorothy A. ; Schwartzberg, Lee ; Kris, Mark G. ; Bosl, George J. / Acute chest pain syndrome during bleomycin infusions. In: Cancer. 1987 ; Vol. 59, No. 9. pp. 1582-1585.
@article{add47c598d96480d80cd223ff5d45819,
title = "Acute chest pain syndrome during bleomycin infusions",
abstract = "The authors describe 12 episodes of severe chest pain suggesting acute cardiac or pulmonary events which occurred during infusions of bleomycin. The incidence of the syndrome was low, occurring in 2.8{\%} of those receiving the drug. Typically, the chest pain was sudden in onset and described either as substernal pressure or pleuritic in character. Few associated symptoms were noted. Evaluations for the etiology of the pain were unrevealing except for electrocardiographic changes suggestive of pericarditis in two cases and radiographic evidence of a small pleural effusion in one. The syndrome was self‐limited or relieved with analgesics. There were no long‐term cardiac or pulmonary sequelae. Discontinuation of bleomycin was not necessary although improvement was seen when the infusions were stopped. Further courses of bleomycin did not lead to recurrent episodes in most patients and are not contraindicated. Chest pain during continuous bleomycin infusion should suggest the possibility of a drug effect.",
author = "White, {Dorothy A.} and Lee Schwartzberg and Kris, {Mark G.} and Bosl, {George J.}",
year = "1987",
month = "1",
day = "1",
doi = "10.1002/1097-0142(19870501)59:9<1582::AID-CNCR2820590909>3.0.CO;2-#",
language = "English (US)",
volume = "59",
pages = "1582--1585",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "9",

}

TY - JOUR

T1 - Acute chest pain syndrome during bleomycin infusions

AU - White, Dorothy A.

AU - Schwartzberg, Lee

AU - Kris, Mark G.

AU - Bosl, George J.

PY - 1987/1/1

Y1 - 1987/1/1

N2 - The authors describe 12 episodes of severe chest pain suggesting acute cardiac or pulmonary events which occurred during infusions of bleomycin. The incidence of the syndrome was low, occurring in 2.8% of those receiving the drug. Typically, the chest pain was sudden in onset and described either as substernal pressure or pleuritic in character. Few associated symptoms were noted. Evaluations for the etiology of the pain were unrevealing except for electrocardiographic changes suggestive of pericarditis in two cases and radiographic evidence of a small pleural effusion in one. The syndrome was self‐limited or relieved with analgesics. There were no long‐term cardiac or pulmonary sequelae. Discontinuation of bleomycin was not necessary although improvement was seen when the infusions were stopped. Further courses of bleomycin did not lead to recurrent episodes in most patients and are not contraindicated. Chest pain during continuous bleomycin infusion should suggest the possibility of a drug effect.

AB - The authors describe 12 episodes of severe chest pain suggesting acute cardiac or pulmonary events which occurred during infusions of bleomycin. The incidence of the syndrome was low, occurring in 2.8% of those receiving the drug. Typically, the chest pain was sudden in onset and described either as substernal pressure or pleuritic in character. Few associated symptoms were noted. Evaluations for the etiology of the pain were unrevealing except for electrocardiographic changes suggestive of pericarditis in two cases and radiographic evidence of a small pleural effusion in one. The syndrome was self‐limited or relieved with analgesics. There were no long‐term cardiac or pulmonary sequelae. Discontinuation of bleomycin was not necessary although improvement was seen when the infusions were stopped. Further courses of bleomycin did not lead to recurrent episodes in most patients and are not contraindicated. Chest pain during continuous bleomycin infusion should suggest the possibility of a drug effect.

UR - http://www.scopus.com/inward/record.url?scp=0023184815&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023184815&partnerID=8YFLogxK

U2 - 10.1002/1097-0142(19870501)59:9<1582::AID-CNCR2820590909>3.0.CO;2-#

DO - 10.1002/1097-0142(19870501)59:9<1582::AID-CNCR2820590909>3.0.CO;2-#

M3 - Article

C2 - 2435402

AN - SCOPUS:0023184815

VL - 59

SP - 1582

EP - 1585

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 9

ER -